Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this tornado warning at May 27, 1999, 12:12 PM MDT for Baca County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1999, 12:12 PM MDT (18:12 UTC)
- Expired
- May 27, 1999, 1:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KPUB 271813 RRA TORPUB COC009-271915- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1212 PM MDT THU MAY 27 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * TORNADO WARNING FOR... BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 100 PM MDT * AT 1205 PM MDT THE PUBLIC SAW A TORNADO 5 MILES WEST-SOUTHWEST OF CAMPO OR 25 MILES SOUTH-SOUTHWEST OF SPRINGFIELD SHOWING LITTLE MOVEMENT. SOME LOCATIONS AFFECTED WILL BE AREAS SOUTHWEST OF CAMPO THROUGH 100 PM. AT 1205 PM LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO TOUCHING DOWN 5 MILES WEST-SOUTHWEST OF CAMPO. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. ABANDON VEHICLES AND MOBILE HOMES FOR A DITCH... CULVERT OR REINFORCED BUILDING. $$ LW/PE &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at May 27, 3:00 AM MDT, 9 hours 12 minutes earlier.
Area forecast discussion, May 27, 3:00 AM MDT, 9 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 300 AM MDT THU MAY 27 1999 MAIN FORECAST PROBLEM IS AFTERNOON AND EVENING CONVECTION. CUTOFF LOW OVER EXTREME SOUTHWEST KANSAS WILL CONTINUE TO SLOWLY DRIFT EAST AND WEAKEN. THE NEXT SHORTWAVE TO AFFECT OUR WEATHER IS OVER WYOMING. ALL THE MODELS HAVE THE SHORTWAVE MOVING TO THE SOUTHEAST AND REACHING OUR CWA THIS EVENING. ETA HAS THE FEATURE THE STRONGEST AND FURTHEST SOUTH AS SEEN IN THE PV FIELDS. THE NGM IS SLOWER AND THE AVN AND NGM ARE WEAKER. ANTICYCLONE OVER WYOMING WILL MAINTAIN UPSLOPE IN THE CWA TODAY AND TONIGHT. WITH THE UPSLOPE AND APPROACHING SHORTWAVE...THE CURRENT FORECAST FOR TODAY AND TONIGHT LOOK REASONABLE. MODEL GENERATED SOUNDINGS SHOW SOME INSTABILITY DEVELOPING THIS AFTERNOON WITH CAPES AROUND 300 TO 600 J/KG ON THE EASTERN PLAINS. WET BULB ZERO IS OVER 11000 FEET MSL AND SHEAR IS WEAK. IN ADDITION MID LEVEL WINDS ARE LIGHT...SO I DO NOT EXPECT MUCH IN THE WAY OF STRONG STORMS. WITH THE RISING MOTION FROM THE SHORTWAVE APPROACHING IN THE EVENING HOURS...THE CONVECTION MAY LINGER IN THE EVENING AND THIS IS COVERED IN THE CURRENT ZONES. FOR FRIDAY...I DO NOT SEE ANY STRONG REASONS TO MAKE CHANGES AT THIS TIME. WITH THE DEVELOPING LOW TO THE NORTH ON FRIDAY...LOW LEVEL WIND ON THE PLAINS MAY DEVELOP A MORE WESTERLY COMPONENT PUSHING THE MOISTURE EASTWARD...BUT THE MODEL SOUNDINGS STILL SHOW SOME POSITIVE CAPE FOR AFTERNOON CONVECTION. I WILL NOT TOUCH THE EXTENDED AT THIS TIME...ESPECIALLY SINCE MRF IS LATE. UK AND EUROPEAN IN GENERAL AGREEMENT WITH 0000 UTC 26 MRF IN HAVING CUTOFF STAY WELL WEST OF THE REGION WITH SOUTHWEST FLOW OVER THE REGION. WHEN MRF ARRIVES...DAYSHIFT CAN MAKE ANY CHANGES AND AVOID YO-YO OF EXTENDED FORECAST. .PUB...NONE. WOLYN
In the hours before
Special weather statement, May 27, 7:00 AM MDT, 5 hours 12 minutes before
COZ058>081-271500- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT THU MAY 27 1999 ...SPOTTER ACTIVATION WILL NOT BE NECESSARY THIS AFTERNOON AND EVENING... THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. WEAK HIGH PRESSURE OVER WYOMING WILL MAINTAIN UPSLOPE FLOW OVER THE EASTERN PLAINS AND SOUTHEAST MOUNTAINS TODAY AND TONIGHT. A WEAK DISTURBANCE OVER CENTRAL WYOMING WILL MOVE SOUTHEAST OVER THE AREA LATE THIS AFTERNOON AND IN THE EVENING. THE UPSLOPE FLOW AND WEAK DISTURBANCE...COMBINED WITH DAYTIME HEATING...WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL NOT BE VERY UNSTABLE AND THE WIND SHEAR IS FAIRLY WEAK. AS A RESULT...THE STORMS ARE NOT EXPECTED TO BECOME VERY STRONG. WITH A FAIRLY HIGH FREEZING LEVEL AND MID LEVEL MOISTURE...ONLY SMALL HAIL IS ANTICIPATED FROM THESE STORMS. THIS MORNING...A FEW SHOWERS OVER BACA COUNTY WILL DISSIPATE AS AN UPPER LOW OVER SOUTHWEST KANSAS SLOWLY DRIFTS EAST. A FEW SHOWERS AND THUNDERSTORMS OVER NORTHERN EL PASO COUNTY WILL END THIS MORNING AS THE LEADING EDGE OF A WEAK UPSLOPE SURGE MOVES SOUTH. WOLYN
Special weather statement, May 27, 7:00 AM MDT, 5 hours 12 minutes before
COZ058>081-271500- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT THU MAY 27 1999 ...SPOTTER ACTIVATION WILL NOT BE NECESSARY THIS AFTERNOON AND EVENING... THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. WEAK HIGH PRESSURE OVER WYOMING WILL MAINTAIN UPSLOPE FLOW OVER THE EASTERN PLAINS AND SOUTHEAST MOUNTAINS TODAY AND TONIGHT. A WEAK DISTURBANCE OVER CENTRAL WYOMING WILL MOVE SOUTHEAST OVER THE AREA LATE THIS AFTERNOON AND IN THE EVENING. THE UPSLOPE FLOW AND WEAK DISTURBANCE...COMBINED WITH DAYTIME HEATING...WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL NOT BE VERY UNSTABLE AND THE WIND SHEAR IS FAIRLY WEAK. AS A RESULT...THE STORMS ARE NOT EXPECTED TO BECOME VERY STRONG. WITH A FAIRLY HIGH FREEZING LEVEL AND MID LEVEL MOISTURE...ONLY SMALL HAIL IS ANTICIPATED FROM THESE STORMS. THIS MORNING...A FEW SHOWERS OVER BACA COUNTY WILL DISSIPATE AS AN UPPER LOW OVER SOUTHWEST KANSAS SLOWLY DRIFTS EAST. A FEW SHOWERS AND THUNDERSTORMS OVER NORTHERN EL PASO COUNTY WILL END THIS MORNING AS THE LEADING EDGE OF A WEAK UPSLOPE SURGE MOVES SOUTH. WOLYN
Special weather statement, May 27, 11:49 AM MDT, 23 minutes before
COZ077-079>081-271840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1149 AM MDT THU MAY 27 1999 ...FUNNEL CLOUD SPOTTED OVER BACA COUNTY LATE THURSDAY MORNING... A FUNNEL CLOUD WAS REPORTED BY LAW ENFORCEMENT OFFICIALS OVER BACA COUNTY...NEAR SPRINGFIELD...LATE THURSDAY MORNING. THE FUNNEL DROPPED DOWN ABOUT 1/2 WAY TO THE GROUND BEFORE DISSIPATING PRIOR TO 1130 AM MDT. NO INJURIES OR DAMAGE WERE REPORTED. IT IS POSSIBLE THAT MORE FUNNEL CLOUDS COULD BE OBSERVED OVER BACA COUNTY AND OTHER PARTS OF SOUTHERN COLORADO THIS AFTERNOON. HOWEVER...THESE FUNNELS ARE NOT EXPECTED TO DEVELOP INTO TORNADOS. FOLLOWING ARE SOME THINGS YOU CAN DO TO PROTECT YOURSELF FROM A TORNADO SHOULD YOU ENCOUNTER ONE IN THE FUTURE. WHILE THESE SUGGESTIONS ARE NOT FAIL SAFE...THEY CERTAINLY IMPROVE YOUR ODDS OF SURVIVING A TORNADO. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING WATER. DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT. BE MINDFUL OF RISING WATERS. LW
Special weather statement, May 27, 11:49 AM MDT, 23 minutes before
COZ077-079>081-271840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1149 AM MDT THU MAY 27 1999 ...FUNNEL CLOUD SPOTTED OVER BACA COUNTY LATE THURSDAY MORNING... A FUNNEL CLOUD WAS REPORTED BY LAW ENFORCEMENT OFFICIALS OVER BACA COUNTY...NEAR SPRINGFIELD...LATE THURSDAY MORNING. THE FUNNEL DROPPED DOWN ABOUT 1/2 WAY TO THE GROUND BEFORE DISSIPATING PRIOR TO 1130 AM MDT. NO INJURIES OR DAMAGE WERE REPORTED. IT IS POSSIBLE THAT MORE FUNNEL CLOUDS COULD BE OBSERVED OVER BACA COUNTY AND OTHER PARTS OF SOUTHERN COLORADO THIS AFTERNOON. HOWEVER...THESE FUNNELS ARE NOT EXPECTED TO DEVELOP INTO TORNADOS. FOLLOWING ARE SOME THINGS YOU CAN DO TO PROTECT YOURSELF FROM A TORNADO SHOULD YOU ENCOUNTER ONE IN THE FUTURE. WHILE THESE SUGGESTIONS ARE NOT FAIL SAFE...THEY CERTAINLY IMPROVE YOUR ODDS OF SURVIVING A TORNADO. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING WATER. DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT. BE MINDFUL OF RISING WATERS. LW
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.